If you use Humira, there may be a few significant reasons why you might have weight changes. In the product labelling for Humira (adalimumab), the manufacturer does not identify weight gain or weight loss as a potential direct side effect.
While taking this drug, your weight may be impacted by other ailments, signs, or prescriptions. Humira weight gain has also been shown in clinical investigations.
Humira is a biologic TNF-alpha inhibitor administered intravenously to treat a variety of autoimmune disorders where inflammation causes symptoms.
Rheumatoid arthritis, Crohn’s disease, plaque psoriasis, adult and paediatric ulcerative colitis, ankylosing spondylitis, and psoriatic arthritis are among the conditions for which it is frequently used.
When you are ill, your appetite may diminish, you may experience discomfort and inflammation, and you may not feel well overall.
This could happen if you are experiencing signs of ankylosing spondylitis, Crohn’s disease, ulcerative colitis, rheumatoid arthritis, or another ailment.
Humira can reduce your discomfort and inflammation, but thereafter, you can feel better and gain weight as your hunger returns. Usually, this would develop gradually over time.
Consult your doctor for advice on a safe and efficient exercise routine and how to maintain a balanced diet to prevent any weight gain brought on by an increase in appetite. Improved health may also make it easier for you to exercise.
Humira may be combined with other drugs to help you manage your symptoms. For instance, you might take steroid drugs like prednisone or nonsteroidal anti-inflammatory drugs (NSAIDs), such as naproxen or ibuprofen.
Additionally, some drugs may cause fluid retention and weight gain. Particularly, corticosteroids and weight gain are related.
Humira may cause weight gain through various mechanisms. Congestive heart failure (CHF) cases, for instance, have been linked to the usage of Humira.
Weight gain brought on by CHF is frequently the result of fluid (water) retention. Be sure to call your doctor right away if you develop swelling (also known as oedema) in your legs, ankles, or feet, a quick weight gain, difficulty breathing, or swelling in your stomach.
These could indicate either new or worsening heart failure.
Humira Clinical Trials on Weight Gain
Humira and other TNF alpha inhibitors have been the subject of clinical investigations that were published after the FDA gave their approval.
One observational study examined the impact of TNF blocker medication on rheumatoid arthritis patients’ body weight (RA).
Patients in the research had not previously received any other biologic therapy and were taking adalimumab (Humira, 44 patients), etanercept (Enbrel, 27 patients), or methotrexate (40 patients) as a single medication for at least 24 months.
Each patient answered questions regarding their eating, drinking, smoking, and physical activity habits at the beginning of the research (the baseline), 12 months, and 24 months afterwards.
Only individuals using TNF blockers experienced a rise in weight after 24 months of therapy. Patients receiving etanercept and adalimumab therapy had a 6 times higher risk of gaining weight than those on methotrexate therapy.
The authors come to the conclusion that RA patients using TNF blockers need to have their weight changes evaluated more carefully.
In long-term retrospective research, 168 people with rheumatoid arthritis (RA) who had just started taking a TNF blocker were monitored for 24 months.
The mean weight change was 1.58 kg (3.5 lb) after 12 months of treatment and 1.80 kg (4 lb) after 24 months. 64.3% of participants had put on weight after 24 months.
There was no statistically significant correlation between baseline steroid use, age, sex, baseline weight gain at 12 or 24 months, baseline anti-TNF medication use, or baseline illness score (DAS28).
A statistically significant negative correlation between the initial body mass index (BMI) and weight growth at 12 and 24 months existed. With anti-TNF medication, RA patients with lower BMIs tended to put on weight.
Another retrospective investigation looked at how TNF blockers affected body mass index (BMI) and weight gain in psoriasis patients. Baseline, weeks 12, 24, and 48 body weight and BMI measurements of the patient were compared.
178 of the 286 treatment sessions used a TNF blocker (54 on adalimumab [Humira], 61 on etanercept [Enbrel] and 63 on infliximab [Remicade]).
Weight gain was a side effect of adalimumab and infliximab from weeks 12 to 48. At week 12, those on infliximab gained 1.7 4.7 kg (3.7 10.3 lb), while those taking adalimumab gained 1.5 4.5 kg (3.3 9.9 lb). Up until the study’s conclusion, this impact was maintained.
Adalimumab (Humira) and infliximab (Remicade), according to the authors, are linked to a considerable rise in body weight and BMI.
These study approaches might provide some evidence of a connection but cannot demonstrate a cause-and-effect link between weight increase and Humira.
Loss of Weight
Although Humira’s maker has not said that it causes weight loss, there may be situations in which a person loses weight for other reasons unrelated to the medication.
TNF blockers’ impact on the immune system can reduce the body’s capacity to fight infections. Loss of appetite and weight loss could result from these infections. Humira can make you more susceptible to diseases including hepatitis B virus and tuberculosis (TB).
Be sure to inform your doctor of any weight loss or loss of body fat and muscle since other fungal, bacterial, or viral infections may emerge. While you are using Humira, your doctor will closely monitor you for any infections. If you suspect an infection, call your doctor right away.
Some gastrointestinal adverse effects of Humira, such as nausea, vomiting, and abdominal (stomach) pain, have been documented to temporarily cause weight loss. TNF blockers have also been linked to cancers, such as lymphomas.
Weight loss can result in lymphoma. White blood cells that fight infections, or lymphocytes, are affected by lymphomas, a type of blood cancer. Tell your doctor right away if you’ve ever had lymphoma.
People who take TNF-blocking medications like Humira may experience liver issues as well, which may have an impact on their weight. These issues can be fatal and can result in liver failure. If any of these symptoms apply to you, contact your doctor straight away:
- feeling drained
- vomiting or a lack of appetite
- eyes or skin appear yellow.
- the right side of your stomach hurts (abdomen)